Helped Over 500,000 patients with 98%+ satisfaction.

Connect & Get Personalized 1-to-1 Answers from Expert Doctors

DoctorSpring > Question Home

Should I be concerned about ICE PICK HEADACHES?

Resolved Question:

I have suffered from what is called "ice pick headaches" for as long as I can remember, where I get sharp, short, surges of pain in my right temple. They last from 5 to 30 seconds. I do not suffer migraines and never have. These happen about once a week. I'm wondering if it is anything I should be conserned about. Thanks

Category: Psychiatrist

Ask Your Own Question

 22 Doctors Online

Hello,
Thanks for posting your query at DoctorSpring.com
I have gone through your question in detail and I can understand what you are going through.
Sincere apologies for the delay in getting back to you as there was some technical problem with my internet. I really appreciate the way you have explained the condition in detail and it felt as if I am practically attending your mother.
After going through all of the details, I want to state following opinion:
1) The symptoms that your mother is having is definitely drug induced and have occurred cause of levosulpiride. But manytimes primary parkinsons starts in such a drug induced manner and generally continues there after as parkinsonism.
2) Trihexyphenidyl would have been a good option to treat drug induced parkinsonism, but unfortunately the medicines were not tolerated and this led to delirium. One option would be to start on a single 2 mg dose per day instead of two times day.
3) But even better option would be to be completely off drugs for next three weeks. Propranolol may be given in the dose of 20mg/40 mg for akathesia (internal tremors /restlessness). Rest all psychotropics may be discontinued. She may continue thyroid supplements and blood sugar medicines and if necessary propranolol. This may continue for 3 weeks and then assess for the remaining symptoms.
4) Most probably, she might be having a parkinsons disease. There are different options for parkinsons disease such as syndopa/pramipexol/ selegiline/rasagiline.
Hope this helps,
Please consult your treating neurologist about all the discussions that we have had, before proceeding with stopping the medicines.
If you have any further query, do let know.
Kind regards
Dr. Srikanth Reddy


Patient replied :

Dear Sir,
My sincere aplogies for not closing this question. I need your support further. I am observing my mother condition and would like to bring to your notice. Please bear with me for few days.
After stopping trihexyphenidyl 10 days back, her delerium condition (short term memory problems and confusion) seems to be improving(betterment). Her Speech also improved a little. The ability to hold glasses and spoons is normal. Her external tremor is completely eliminated.
Her internal tremor which used to subside by use of propranolol also disappeared completely after stopping usage of Glipizide 2.5 mg, which she used to take during night along with Glyciphage SR (metformin hydrochloride SR). After understanding the possibility of tremor due to Glipizide, I stopped administering her with Glipizide and for the past four days(exactly the next day after stopping it) internal tremor got eliminated. Earlier she used to report internal tremor around 1-2 hours before administering Propranolol and she used to get complete relief from internal tremor 15min after taking propranolol. But after stopping Glipizide, even few more hours delay on administering Propranolol has not resulted in internal tremor.
Wether my observation, that is Glipizide may be the cause of tremor is reasonable ?
Her condition prompts me to continue without medication for few more weeks.
Kindly review the situation.
Once again I am extremely sorry for delay in closing this question.
Sir, I need your support.

Thanking you,
V.Gopi Krishna



Hello Mr. Gopi,
Your decision is right. I must appreciate your astute observation about the glipizide and tremors. yes it is possible for any medicine to cause restless or 'internal tremors' as you call it. You can keep her off glipizide and propranolol. You need to monitor her sugars as she is off one anti-diabetic medicines.
You can observe for next 2 weeks and then you can let me know again after 2 weeks,
Reducing medicines in the geriatric population helps a lot in improving their condition, and you have proven it again.
Regards.


Patient replied :

Dear Sir, My mother's external tremor was completely eliminated, restlessness(internal tremor) was also absent for the past 15 days, even when propranolol was administerd 20 mg every alternate day, I am trying to slowly stop propranolol. Her speech also improved. But she still has short term memory problems but the condition is mcuh better than the days when she was taking trihexyphenidyl. The present condition is, she looks and feels tired, weak and drowsy,(inspite of her drowsiness she is not able to sleep during day time) this weakness seems to be gradually decreasing (she is becoming better). During moning, till breakfast and in the evening she looks more tired. When she is active, her speech is good and memory also a lot better. When she is weak, the speech quality goes down as well as memory. She complained about double vision (horizontal) thrice, all the times it disappeared with in a minute or two. is this part of EPS or PD.
She used to take rabeprazole 20 mg every morning and she was comfortable with her gastric troubles till she stopped trihexyphenidyl. The gastric problem resurfaced after stopping it. However, we stopped rabeprazole 20 mg 4 days ago and switched to Zandu Pancharista(ayurvedic preparation) and it is helping in a better way. Now apart from thyroid medication and Glyciphage SR (metformin hydrochloride SR), she is taking Propranolol 20 mg every alternate day. Shall we continue further with out further medication for few more weeks ? With elimination of tremor and improved speech, can we conclude that my mother doesn't have Primary parkinsionism and what she had is onlya drug induced parkinsonism ? OR Can the eliminated/reduced symptoms may resurface after few weeks, when trihexyphenidyl is flushed out.? Is her memory problem a part of ParkinsonsDisease ? or delirium induced by trihexyphenidyl ? (my observation is that she had such symptoms after starting trihexyphenidyl - is this coincidence ?). Please guide me Sir. Sir, I also uploaded her MRI scan reports. I ignored her spondylosis condition as to minimise the effects of drugs prescribed for it and want to take it up later if it is really problamatic. Thanks & Regards Gopi Krishna


Hello
Its good that she has improved nicely.
Coming to your questions proper:
1) Shall we continue further with out further medication for few more weeks ?
Yes you may continue with the diabetic and thyroid medicines asof now. But keep your primary doctor informed about your treatment plans.
2) With elimination of tremor and improved speech, can we conclude that my mother doesn't have Primary parkinsionism and what she had is onlya drug induced parkinsonism ?
Yes it seems to be a drug induced parkinsonism, but if she has developed drug induced parkinsonism then it puts her at risk for primary Parkinson as well as her dopamine reserves are limited.
OR
3) Can the eliminated/reduced symptoms may resurface after few weeks, when trihexyphenidyl is flushed out.?
Trihexyphenidyl is long flushed out of her system. The symptoms have not surfaced back and its unlikely that theywill do after this long a period.
4)Is her memory problem a part of ParkinsonsDisease ? or delirium induced by trihexyphenidyl ? (my observation is that she had such symptoms after starting trihexyphenidyl - is this coincidence ?).
Her memory problem could be a part of the delirium. We can wait further as delirium sometimes takes 3-4 weeks to completely settle down.
Hope these help.
You can always bring up the spondylosis issue and we can dicuss on that as well.
Regards.


Dr. Srikanth Reddy
Category: Sexologist
Experience: 
Doctor of Medicine (MD), Psychiatry Residency Program,2001 – 2012
M.B.B.S,Mahatma Gandhi Institute Of Medical Sciences, Sevagram

Certificate Course in sex Therapy and Counselling, Sexology and Counselling, A
Sexology,Medikon Sexual Sciences, Mumbai

Training in Advanced Neurology at a leading corporate hospital (CARE hospital) in Hyderabad

Child Psychiatry Training in National Institute of Mental Health and Neuro-Sciences, Bangalore

Sex Therapy and Counsellingat MEDIKON Sexual Sciences, Mumbai.
Dr. Srikanth Reddy and 4 other Medical Specialists are ready to help you

Users who read this, also read:

Make informed and better medical decisions.

Join the 500,000 people who found a smarter, quicker way to get Answers, Recommendations & Expert Opinions.

Expert Doctors at fingertips

Recommendation on next step. Second-opinion.Multi-specialty.

Save Time

Average time for answers: 6 hours.

Save Money

$35 for typical specialist consult vs. $120 for a local appointment.

Free Follow-ups

Clarify, ask further questions for free in private conversation.

100% Satisfaction

Money back guarantee for the 1st reply. MEDNET Quality Board.

Start My Consultation

CHAT NOW

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in news